Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 312, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 28, 2016, 2:43 PM EDT for Fayette County, Kentucky. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 28, 2016, 3:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 111 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:46 PM EDT | HAIL 0.25 | 2 Wnw Lexington, KY | NICKEL SIZE HAIL AT NORTH BROADWAY AND WEST 5TH STREET IN LEXINGTON. |
| Aug 28, 2:46 PM EDT | HAIL 0.88 | 2 Wnw Lexington, KY | NICKEL SIZE HAIL AT NORTH BROADWAY AND WEST 5TH STREET IN LEXINGTON. |
| Aug 28, 3:00 PM EDT | TSTM WND DMG | 7 Nw Lexington, KY | TREE DOWN IN MASTERSON STATION. |
| Aug 28, 3:12 PM EDT | HAIL 0.25 | 6 Nw Lexington, KY | DIME SIZE HAIL AT MASTERSON STATION PARK IN NORTHWEST LEXINGTON. |
| Aug 28, 3:12 PM EDT | HAIL 0.75 | 6 Nw Lexington, KY | DIME SIZE HAIL AT MASTERSON STATION PARK IN NORTHWEST LEXINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WUUS53 KLMK 281843
SVRLMK
KYC067-281915-
/O.NEW.KLMK.SV.W.0312.160828T1843Z-160828T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN CENTRAL KENTUCKY...
* UNTIL 315 PM EDT
* AT 243 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEXINGTON...
AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...FAYETTE MALL...VETERANS PARK...CADENTOWN...
U K ARBORETUM...MEADOWTHORPE...CARDINAL HILL...
DUNBAR HIGH SCHOOL...CHEVY CHASE AND BRYAN STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
3817 8436 3816 8438 3813 8437 3811 8438
3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1843Z 091DEG 4KT 3804 8448
HAIL...0.75IN
WIND...60MPH
$$
RJS2 follow-up statements
250
WWUS53 KLMK 281904
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT SUN AUG 28 2016
KYC067-281915-
/O.CON.KLMK.SV.W.0312.000000T0000Z-160828T1915Z/
FAYETTE KY-
304 PM EDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FAYETTE COUNTY...
AT 304 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARDINAL
HILL... AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...FAYETTE MALL...VETERANS PARK...CADENTOWN...
U K ARBORETUM...MEADOWTHORPE...CARDINAL HILL...DUNBAR HIGH SCHOOL...
CHEVY CHASE AND BRYAN STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
3817 8436 3816 8438 3813 8437 3811 8438
3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1904Z 091DEG 4KT 3804 8456
HAIL...1.00IN
WIND...60MPH
$$
RJS780
WWUS53 KLMK 281917
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SUN AUG 28 2016
KYC067-281926-
/O.EXP.KLMK.SV.W.0312.000000T0000Z-160828T1915Z/
FAYETTE KY-
317 PM EDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO WESTERN FAYETTE
COUNTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE OVER THE OTHER
PARTS OF LEXINGTON WITH THIS THUNDERSTORM.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE VICINITY OF WESTERN LEXINGTON.
LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
3817 8436 3816 8438 3813 8437 3811 8438
3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1912Z 091DEG 4KT 3804 8456
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:41 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 28, 1:41 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Louisville KY 141 PM EDT SUN AUG 28 2016 ...Updated Aviation Discussion... .SHORT TERM (Now through Monday)... Issued at 315 AM EDT Sun Aug 28 2016 Upper ridge still oriented east-to-west across the area, along with a sloppy surface pattern, have created a fairly stagnant pattern both at the surface and aloft. Warm and muggy conditions will persist through the short-term, but confidence in the convective forecast is low. Models continue to advertise mid-level cooling but even if that does occur, convective temps remain in the lower 90s and will limit our storm chances. Might see slightly better coverage today, as a weak impulse tries to move slowly north into Kentucky. Best chances are in east-central Kentucky, where more boundaries remain from Sat evening storms. Will go with scattered coverage there, and isolated to the west, but that may still be generous. Not expecting any organization to the storms, but pulse storms with marginally severe wind gusts are the main threat. Max temps close to persistence, with afternoon heat indices near 100 again. Went dry tonight as any storms still appear to be diurnally driven. A little more confident of scattered coverage over a larger area on Monday, as the upper ridge starts to break down. Not much to focus convection, so most areas should have ample opportunity to warm into the low 90s with heat index values touching 100. .LONG TERM (Monday Night through Saturday)... Issued at 255 AM EDT Sun Aug 28 2016 Warm and muggy pattern will continue most of the first half of the week, but upper ridging and a lack of discernible surface features will limit chances for diurnal convection to 20-30%, with the best chances on Monday and Wednesday. Might see the temps and dewpoints gradually ease by Wednesday as ridging starts to break down. A broad upper trof drops into eastern Canada by Thursday, and pushes a cold front through the Ohio Valley. Given the timing and placement of the trof, it looks like a nocturnal, almost backdoor fropa, which does not lend itself to precip chances. Expect below normal temps with much more comfortable humidity levels late in the week as a 1027mb Canadian high builds into the Great Lakes. However, bust potential creeps in over the weekend as upper ridging tries to build from the SW, and could allow temps to overachieve. && .AVIATION (18Z TAF Update)... Issued at 140 PM EDT Sun Aug 28 2016 Most immediate TAF concern will be the development of isld-sct convection over the region this afternoon. Based on mesoanalysis and high-res models, all TAF sites could see at least VCTS this afternoon/early evening. Will need to update the TAF with more definite timing and reduced flight conditions as convection forms. Tonight all TAF sites could see light br especially if they receive a shower/storm this afternoon. Will continue the 2-4 hr window of MVFR conditions during the pre-dawn hours and perhaps adjust downward if necessary based on convection and evening model guidance. Winds will generally remain ENE below 7 kts. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........AMS
Hazardous weather outlook, Aug 28, 12:32 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1232 PM EDT SUN AUG 28 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-291645- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1232 PM EDT SUN AUG 28 2016 /1132 AM CDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY SENDING HEAT INDICES TO AROUND 100 BY MID TO LATE AFTERNOON IN MANY LOCATIONS. IF YOU MUST BE OUTDOORS DURING THE AFTERNOON HEAT, DRINK PLENTY OF WATER. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AND WHILE THESE WILL BE FEW AND FAR BETWEEN, ANY STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND GUSTY WINDS IN ADDITION TO LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MONDAY AND WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RAS/AMS
In the hours before
Special weather statement, Aug 28, 2:15 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SUN AUG 28 2016
KYZ041-042-281845-
BOURBON-FAYETTE-
215 PM EDT SUN AUG 28 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHWESTERN BOURBON COUNTIES...
AT 214 PM EDT...STRONG THUNDERSTORM WERE LOCATED NEAR PARIS AND ALSO
OVER NORTHEASTERN FAYETTE COUNTY. THESE STORMS ARE NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...PARIS...CHEVY CHASE...CADENTOWN...U K ARBORETUM...
BRYAN STATION...THOROUGHBRED ACRES...NORTHLAND...
CLINTONVILLE AND BRENTSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3798 8437 3802 8451 3829 8436 3829 8434
3830 8434 3829 8433 3830 8432 3825 8410
TIME...MOT...LOC 1814Z 209DEG 4KT 3821 8434
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:03 PM EDT | Special Weather Statement | LMK | Taylor | 27 min |
| Aug 27, 8:27 PM EDT | Special Weather Statement | LMK | Clinton, Russell | 33 min |
| Aug 28, 2:15 PM EDT | Special Weather Statement | LMK | Bourbon, Fayette | 30 min |
| Aug 28, 2:50 PM EDT | Special Weather Statement | LMK | Bourbon, Scott | 25 min |
| Aug 28, 2:58 PM EDT | Flash Flood Warning | LMK | Bourbon, Fayette | 3 hr |
| Aug 28, 3:10 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine, Scott, Woodford | 35 min |
| Aug 28, 3:27 PM EDT | Special Weather Statement | LMK | Scott | 33 min |
| Aug 28, 3:33 PM EDT | Special Weather Statement | LMK | Clark | 27 min |
| Aug 28, 3:36 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 24 min |
| Aug 28, 3:40 PM EDT | Special Weather Statement | LMK | Mercer, Woodford | 35 min |
| Aug 28, 4:10 PM EDT | Special Weather Statement | LMK | Anderson, Franklin | 35 min |
| Aug 28, 4:18 PM EDT | Special Weather Statement | LMK | Cumberland, Monroe | 27 min |
| Aug 28, 4:19 PM EDT | Special Weather Statement | LMK | Madison | 26 min |
| Aug 28, 4:26 PM EDT | Special Weather Statement | LMK | Nicholas | 34 min |
| Aug 28, 4:38 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 23 min |
| Aug 28, 4:43 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| Aug 28, 4:48 PM EDT | Special Weather Statement | LMK | Washington | 27 min |
| Aug 28, 4:58 PM EDT | Special Weather Statement | LMK | Garrard, Lincoln | 32 min |
| Aug 28, 5:08 PM EDT | Areal Flood Advisory | LMK | Nicholas | 2 hr |
| Aug 28, 5:11 PM EDT | Special Weather Statement | LMK | Washington | 34 min |
| Aug 28, 5:13 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 32 min |
| Aug 28, 5:31 PM EDT | Special Weather Statement | LMK | Garrard, Lincoln, Madison | 29 min |
| Aug 28, 5:33 PM EDT | Special Weather Statement | LMK | Trimble | 27 min |
| Aug 28, 5:38 PM EDT | Special Weather Statement | LMK | Marion, Taylor | 37 min |
| Aug 28, 5:48 PM EDT | Special Weather Statement | LMK | Bullitt, Jefferson, Nelson | 27 min |
| Aug 28, 6:04 PM EDT | Areal Flood Advisory | LMK | Boyle, Casey, Garrard, Lincoln, Madison | 3 hr |
| Aug 28, 6:14 PM EDT | Severe Thunderstorm Warning | LMK | Casey, Russell | 31 min |
| Aug 28, 6:37 PM EDT | Flash Flood Warning | LMK | Casey, Lincoln | 3 hr |
| Aug 28, 6:44 PM EDT | Special Weather Statement | LMK | Adair, Clinton, Green, Russell | 31 min |
| Aug 28, 7:02 PM EDT | Special Weather Statement | LMK | Warren | 28 min |
| Aug 28, 7:16 PM EDT | Special Weather Statement | LMK | Green, Hart | 29 min |
| Aug 28, 7:19 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 26 min |
| Aug 28, 7:28 PM EDT | Special Weather Statement | LMK | Cumberland, Monroe | 47 min |
| Aug 28, 7:46 PM EDT | Special Weather Statement | LMK | Hart | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.